Living with HIV in the 21st Century means fewer side effects than ever, but there are still some situations that raise red flags.
The reality for anyone with HIV is that current antiretroviral medications must be taken every day for the rest of your life. They can help many people lead longer, more sustainable lives. Furthermore, newer medicines (of the more than 20 antiretroviral drugs approved to treat HIV) elicit fewer side effects, and most people won’t experience any serious ones. Nevertheless, medical professionals caution that — though overall, the benefits of an antiretroviral regimen far outweigh the risks — a person with HIV should seek medical advice when a side effect seems to linger.
“One thing that has changed is that we discovered that some of the latest drugs are very powerful, and maybe combinations of two drugs for some patients are sufficient,” says Andrew Goodman, MD, AAHIVS, Associate Director of Medicine at Callen-Lorde Community Health Center, a New York City-based global leader in LGBTQ healthcare. “There is even hope that someday we may be able to get to single drug regimens.”
Starting antiretrovirals can produce some side effects, particularly in the earliest days of treatment. “Taking antiretroviral medications now in 2018 is nothing like it was even 10 years ago,” Dr. Goodman says. “Certainly, at the very beginning, the majority of patients we care for do not have any side effects from their regimen, and if they do they are fairly minimal.”
AIDSinfo, a service of the U.S. Department of Health and Human Services (HHS), notes that when beginning an HIV regimen, a person may experience tiredness, nausea or upset stomach, vomiting, diarrhea, headache, fever, muscle pain, occasional dizziness or insomnia. “The first thing I would say is that if someone is feeling any of the symptoms they think might be coming from taking their HIV medications, it’s best to just check in with their provider,” he says. “Ones that are more concerning to be would be anything that is severely interrupting someone’s day-to-day life.”
More serious side effects can include a fever, rash, nausea, or fatigue, and may signal a life-threatening condition. AIDSinfo also notes that swelling of the face, eyes, lips, throat, or tongue requires immediate medical attention — as do vision or hearing problems. Long-term side effects can occur well after a person begins a regimen. These “red flags,” Dr. Goodman notes, can include kidney problems, liver damage, heart disease, diabetes or insulin resistance, an increase in fat levels in the blood, changes in how the body stores and use fat , a weakening of the bones, severe headaches, and consistent breathing problems and a chronic cough. AIDSinfo also reports that there can be behavioral side effects impacting the nervous system, and psychiatric effects, such as insomnia, dizziness, depression, and suicidal thoughts.
While effective treatment can translate into an undetectable viral load, if a person stops taking medication, the viral load will rise again. People may become tired of taking pills every day, have trouble with side effects, or wish to avoid being reminded of their HIV infection when taking pills, while others may see a disruption on acquiring medications due to insurance obstacles, inability to pay for medication, or their prescription not being available. “The healthcare system throws up a lot of barriers to keeping up with medication,” Dr. Goodman says. However, interrupting HIV treatment can produce harmful consequences. “We emphasize adherence with patients, and that’s very important.”
Staying On Treatment
HIV drug resistance can develop when patients stop taking certain antiretroviral medications. Once HIV develops resistance to a medication, that medicine can no longer be used to effectively treat the virus. “You could wind up with a situation where you have a drug resistant virus that can be difficult to treat,” he says, adding, “The bottom line is: skipping drugs makes drugs resistant.”
Ceasing treatment allows HIV to actively reproduce and circulate in the blood, which is associated with increased inflammation and heightened risk of heart attacks and kidney or liver problems. Higher HIV levels in the blood can produce “retroviral syndrome,” where a person experiences fevers, headaches, and swollen glands, similar to the symptoms someone newly infected with HIV encounters.
“I’d hope that if anyone was having difficulty adhering to a regimen, before they even developed a symptom, they would come back and speak with me or their medical provider,” Dr. Goodman says. Once they are on a stable regimen, Dr. Goodman asks most patients to see him every three months; those with an undetectable virus and fairly high T-cell counts are asked to visit every six months.
Dr. Goodman is optimistic that medical advances will continue to yield fewer side effects and more durable medications. “I would use the word ‘durable’,” he says, “because we know how hard adherence can be. Missing one dose still has odds that drug resistance can happen.”
“There is a lot to be hopeful for when it comes to treatment and what we have available,” he says, noting there may one day be a once-a-month antiretroviral injection. “A person is so much more than a virus that they happen to have.”
Last modified: October 23, 2018